Hail, St. Louis
- When
- June 7, 4:12 AM CST
- Where
- St. Louis County, 10 mi E of Hibbing
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.420, -92.736
An unseasonably strong surface low moved out of the Dakotas, producing severe weather across the upper midwest. The first round of severe storms moved through eastern Itasca and northwest St.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
An unseasonably strong surface low moved out of the Dakotas, producing severe weather across the upper midwest. The first round of severe storms moved through eastern Itasca and northwest St. Louis counties around dawn. More widespread severe thunderstorms developed in the afternoon and continued into early evening, producing large hail and damaging winds. A gust front ahead of a line of storms produced up to 70 mph winds from Itasca County through southern St. Louis County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 7, 2:21 AM CST, 1 hour 51 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
321 AM CDT THU JUN 7 2007
.DISCUSSION...FORECAST FOCUS WILL BE ON SIGNIFICANT SEVERE
WEATHER OUTBREAK FOR TODAY.
DEEP SURFACE LOW...AROUND 979MB WAS IN NORTHEAST SOUTH
DAKOTA EARLY THIS MORNING...AND WILL MOVE NORTHEAST TODAY INTO THE
ARROWHEAD.
THE LLJ WAS AT 50 TO 70 KT AS SEEN ON KDLH AND KMPX KVWPS...AND
AT 750M ON THE BLUE RIVER WIND PROFILER. THE LLJ WILL WEAKEN SOME
TODAY AS THE LOW MOVES CLOSER TO OUR CWA...HOWEVER NAM STILL SHOWS
35-40 KT AT 875MB OVER NORTHWEST WI AND FAR EASTERN MINNESOTA INTO
THE AFTERNOON. SURFACE DEWPOINTS WILL RISE INTO THE LOWER 60S OVER
A GOOD PART OF OUR CWA...ESPECIALLY THE EASTERN HALF. MID LEVEL
LAPSE RATES WILL CLIMB AS WELL...AND CAPE VALUES SHOULD INCREASE
TO 2000-2500J/KG IN SPOTS THAT WARM TO AROUND 80 WITH LOWER 60S
DEWPOINTS. MODELS FORECAST A DRY SLOT TO MOVE UP OVER EASTERN MN
AND WI TODAY...AND SHOULD ALLOW FOR HEATING. A 100KT UPPER JET
SLAMS INTO SOUTHERN MINNESOTA INTO WEST CENTRAL WISCONSIN THIS
AFTERNOON AND EVENING. OUR CWA WILL BE IN AN AREA OF STRONG
DIVERGENCE. PLENTY OF SHEAR WILL BE PRESENT WITH THE UPPER JET
OVER LLJ...CREATING 0-6KM BULK SHEAR OF 55 TO 70KT...AND 0-1KM
SHEAR OF 20-30KT. MUCH OF OUR CWA IS IN HIGH RISK OF SEVERE
STORMS...WHICH IS RARE. ALL PARAMETERS ARE PRESENT FOR A BIG
SEVERE WEATHER DAY...WITH DAMAGING WINDS...LARGE HAIL AND THE
THREAT FOR A TORNADO. BEST TIME FOR SEVERE WILL BE DEPENDANT ON
AMOUNT OF SUNSHINE THAT DEVELOPS...BUT THINGS SHOULD GET GOING
PRETTY QUICKLY THIS AFTERNOON...INTO EARLY EVENING.
CURRENT AREA RADARS SHOW SOME MAINLY ELEVATED STORMS MOVING
THROUGH SOUTHERN MN...HEADING QUICKLY TOWARD OUR SOUTH CENTRAL
COUNTIES. HAIL LOOKS TO BE THE MAIN THREAT WITH THESE STORMS.
SURFACE WINDS WILL ALSO BECOME STRONG ENOUGH TO WARRANT A WIND
ADVISORY FOR NORTHWEST WISCONSIN BY LATE MORNING...INTO THE EARLY
EVENING.
SEVERE STORMS TO CONTINUE INTO THE EVENING...MAINLY OVER FAR
EASTERN MN AND NORTHWEST WISCONSIN AHEAD OF THE SURFACE BOUNDARY.
A RIDGE WILL MAKE A BRIEF APPEARANCE FRIDAY...BRING DRY WEATHER TO
OUR CWA ON GUSTY WEST WINDS.
&&
.AVIATION...NON-CONVECTIVE LLWS WILL CONTINUE ACROSS MUCH OF
AREA THROUGH EARLY MORNING DUE TO A STRONG SOUTHERLY LOW LEVEL
JET. IFR AND MVFR CEILINGS ACROSS NORTHERN MINNESOTA ARE EXPECTED
TO SLOWLY LIFT THIS MORNING FROM SOUTH TO NORTH. THE EXCEPTION IS
AREAS NEAR LAKE SUPERIOR...WHERE THE MARINE LAYER IS EXPECTED TO
KEEP AREAS OF IFR/MVFR CEILINGS THROUGH THE MORNING. IFR/MVFR
CONDITIONS IN ISOLATED THUNDERSTORMS WILL PERSIST THROUGH THE
MORNING AS WELL.
THIS AFTERNOON...AN OUTBREAK OF SEVERE THUNDERSTORMS IS EXPECTED.
NUMEROUS STRONG TO SEVERE THUNDERSTORMS WITH IFR/LIFR CONDITIONS
WILL BE LIKELY.
&&
POINT TEMPS/POPS...
DLH 74 47 68 46 / 60 60 10 10
INL 70 47 67 44 / 70 60 10 10
BRD 77 48 68 48 / 60 40 10 10
HYR 82 52 67 46 / 70 60 10 10
ASX 81 53 67 45 / 70 60 20 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING
FOR ASHLAND-BAYFIELD-BURNETT-DOUGLAS-IRON-PRICE-SAWYER-
WASHBURN.
LS...SMALL CRAFT ADVISORY FROM 10 AM THIS MORNING TO 10 AM CDT FRIDAY
FOR LSZ121-LSZ146-LSZ147-LSZ148.
SMALL CRAFT ADVISORY UNTIL NOON CDT TODAY FOR LSZ144-LSZ145.
MELDE/LILESHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 441 AM CDT THU JUN 7 2007 LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004- 006>009-081030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS- NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS- SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS- SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN- SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD- ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 441 AM CDT THU JUN 7 2007 ...MODERATE TO HIGH RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA... NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS WILL OCCUR THIS MORNING...AND AN ISOLATED SEVERE STORM IS POSSIBLE WITH LARGE HAIL THE MAIN THREAT. A SIGNIFICANT SEVERE WEATHER OUTBREAK IS EXPECTED THIS AFTERNOON AND EVENING ACROSS MOST OF THE NORTHLAND. MUCH OF THE NORTHLAND IS IN A HIGH RISK OF SEVERE STORMS...WHICH IS UNUSUAL. THE THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND A FEW STRONG TORNADOES. THIS IS A DANGEROUS SITUATION...AND WATCH FOR FUTURE FORECASTS...WATCHES AND WARNINGS AS THE DAY PROGRESSES. THE STORMS WILL WEAKEN AND MOVE EAST OUT OF THE AREA BY LATE EVENING. STRONG SOUTH TO SOUTHWEST WINDS GUSTING TO 45 MPH WILL DEVELOP TODAY...AND A WIND ADVISORY HAS BEEN ISSUED FOR NORTHWEST WISCONSIN. SEE THE LATEST WEATHER MESSAGE FOR MORE INFORMATION. A SMALL CRAFT ADVISORY HAS BEEN ISSUED FOR THE NEAR SHORE WATERS FROM TWO HARBORS...TO DULUTH...TO PORT WING FOR THIS MORNING...AND FOR THE REST OF THE SOUTH SHORE THROUGH FRIDAY MORNING. SEE THE LATEST NEAR SHORE MARINE FORECAST FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE FROM SATURDAY NIGHT THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON INTO THE EVENING. MELDE
The Duluth radar (KDLH), 76 km away, was scanning. The volume nearest the first event began at 10:12 UTC.
7 thunderstorm wind, 4 hail. Local standard time, as filed.
Large trees were blown down by strong thunderstorm winds.
A twelve inch diameter tree was blown down on a house.
Numerous trees were blown down by the strong thunderstorm winds.
Trees and powerlines were blown down by the strong thunderstorm winds.
Numerous trees were snapped by the strong thunderstorm winds.
Shingles were blown off a roof.
A boat and dock were blown away and many trees were blown down by the strong thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46176, 46177, 46178, 46182, 46183, 46184, 46185, 46186, 46187, 46188, 46191.